Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 65, NWS Birmingham, AL

August 12, 2005Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 12, 2005, 3:20 PM CDT for Montgomery County, Alabama. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 3:20 PM CDT (20:20 UTC)
Expired
Aug 12, 2005, 5:15 PM CDT
In force
115 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 122020
FFWBMX
ALC101-122220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM SOUTHWEST OF SPRAGUE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN AN 
AREA WHERE TWO TO THREE INCHES HAS ALREADY FALLEN.  AN AREA OF 
PARTICULAR CONCERS IS PINTALLA CREEK...SOUTHWEST OF SPRAGUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3208 8633 3201 8628 3200 8620 3211 8627

$$

12/SIRMON
1 follow-up statement
000 
WGUS74 KBMX 122126
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT FRI AUG 12 2005

ALC101-122215-
MONTGOMERY AL-
424 PM CDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM CDT FOR SOUTH CENTRAL
MONTGOMERY COUNTY...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THE POSSIBILITY OF FLASH FLOODING SOUTHWEST OF SPRAGUE.

RAINFALL TOTALS ARE APPROACHING THREE INCHES...WITH ADDITIONAL 
THUNDERSTORMS MOVING TOWARD THE AREA.  

LAT...LON 3208 8633 3201 8628 3200 8620 3211 8627

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:01 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 12, 2:01 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
201 PM CDT FRI AUG 12 2005

.SHORT TERM...(TONIGHT - SUNDAY NIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON THE RADAR AGAIN
THIS AFTERNOON. SO FAR, MOST NUMEROUS OVER EAST ALABAMA, BUT A FEW
ECHOS BEGINNING TO SHOW UP IN EAST MISSISSIPPI AND NORTHWEST
ALABAMA...AND MAY FILL IN WITH TIME. HOT AND HUMID WHERE IT IS NOT
RAINING...WITH LOWER 90S FROM TUP TO TCL AND MEI.

BASIC UPPER LEVEL PATTERN EXPECTED TO REMAIN IN PLACE THROUGH MOST
OF THE WEEKEND. UPPER LOW SWIRLING OVER SOUTHWEST ALABAMA WILL
CONTINUE TO DRIFT SLOWLY NORTHEAST-WARD WITH TIME. WITH STEEPER
LAPSE RATES...ITS NOT GOING TO TAKE A WHOLE LOT OF HEATING TO GET
SHOWERS AND THUNDERSTORMS TO DEVELOP SATURDAY AND SUNDAY. PLAN TO
GO WITH LIKELY POPS ACROSS THE EAST ON SATURDAY AND SCATTERED
ELSEWHERE...THEN BACK DOWN TO SCATTERED WORDING ON SUNDAY AS UPPER
LOW BEGINS TO BECOME ABSORBED IN UPPER FLOW PATTERN.

HIGHS ON SATURDAY AND SUNDAY VERY SIMILAR TO TODAY...AND HEAVILY
DEPENDENT ON SHOWER/STORM ACTIVITY. LOWS WILL RANGE FROM AROUND 67
IN RURAL AREAS TO 73 NEAR THE CITIES.

.LONG TERM...(MONDAY - FRIDAY)

MODELS CONTINUE TO AGREE ON WEAKENING AND LIFTING UPPER LOW
TOWARDS THE NORTHEAST AND OUT OF OUR AREA BY MONDAY. REMAINDER OF
FORECAST TO BE INFLUENCED BY PROXIMITY OF BERMUDA RIDGE. IT COULD
GET TOASTY BY THE MIDDLE OF NEXT WEEK...BUT NOTHING UNUSUAL FOR
AUGUST. HIGHS IN THE LOW TO MID 90S WITH LOWS 69 TO 75. POPS ABOUT
AVERAGE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  89  69  89 /  20  60  20  50
ANNISTON    72  88  71  88 /  20  60  20  50
BIRMINGHAM  73  90  72  90 /  20  60  20  50
TUSCALOOSA  73  92  72  92 /  20  50  20  50
CALERA      72  89  71  89 /  20  60  20  50
AUBURN      71  89  69  89 /  20  60  20  50
MONTGOMERY  73  90  72  90 /  20  60  20  50
TROY        72  90  70  90 /  20  60  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, Aug 12, 1:18 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT FRI AUG 12 2005

ALZ011>015-017>050-131822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
118 PM CDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
9 PM TONIGHT. THESE STORMS WILL BE SLOW MOVING AND WILL HAVE THE
POTENTIAL OF PRODUCING VERY HEAVY RAIN.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

JONES/90

In the hours before

Special weather statement, Aug 12, 12:39 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1239 PM CDT FRI AUG 12 2005

ALZ041-043-044-121815-
AUTAUGA-ELMORE-MONTGOMERY-
1239 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY...AUTAUGA AND
ELMORE COUNTIES UNTIL 115 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PRATTVILLE...MOVING SOUTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PRATTVILLE...
MILLBROOK...MONTGOMERY...DANNELLY FIELD AND SNOWDOUN THROUGH 115 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Aug 12, 1:05 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT FRI AUG 12 2005

ALZ043-044-121830-
ELMORE-MONTGOMERY-
105 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY AND ELMORE
COUNTIES UNTIL 130 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLBROOK...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MILLBROOK...COOSADA
AND WETUMPKA THROUGH 130 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

ADDITIONALLY...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Aug 12, 1:39 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CDT FRI AUG 12 2005

ALZ021-121915-
CLEBURNE-
139 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 215
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINEY WOODS...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BORDEN SPRINGS AND
PINEY WOODS THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ADDITIONALLY...STRONG GUSTY WINDS ARE EXPECTED. THESE WINDS CAN
BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH
AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Special weather statement, Aug 12, 2:35 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
235 PM CDT FRI AUG 12 2005

ALZ020-122000-
CHEROKEE-
235 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 300
PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTRE...GAYLESVILLE
AND CEDAR BLUFF THROUGH 300 PM CDT.  WIND GUSTS UP TO 45 MPH ARE
POSSIBLE IN ASSOCIATION WITH THIS STORM.

12/SIRMON
Special weather statement, Aug 12, 3:01 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI AUG 12 2005

ALZ020-122030-
CHEROKEE-
301 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 330
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...PLEASANT
GAP...CENTRE...FORNEY AND CEDAR BLUFF THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.  ADDITIONALLY...DUE
TO THE SLOW MOVEMENT OF THIS STORM...LOCALIZED FLOODING IS
POSSIBLE.

12/SIRMON
Special weather statement, Aug 12, 3:05 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
305 PM CDT FRI AUG 12 2005

ALZ033-034-122030-
BIBB-PERRY-
305 PM CDT FRI AUG 12 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY AND BIBB COUNTIES
UNTIL 330 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHWEST OF BRENT...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE AND BRENT
THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ADDITIONALLY...MINOR FLOODING...PONDING OF WATER ON ROADWAYS...
FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND
UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT
DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:24 PM CDTFlash Flood WarningBMXCherokee2 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.